Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 27, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Oct 1, 2018, 5:24 PM PDT for Orange County, Riverside County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2018, 5:24 PM PDT (00:24 UTC)
- Expired
- Oct 1, 2018, 6:13 PM PDT
- In force
- 49 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Orange County, CA, Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 22 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200 WGUS56 KSGX 020024 FFWSGX CAC059-065-020315- /O.NEW.KSGX.FF.W.0027.181002T0024Z-181002T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Diego CA 524 PM PDT MON OCT 1 2018 The National Weather Service in San Diego has issued a * Flash Flood Warning for... Riverside County in southern California... East central Orange County in southwestern California... * Until 815 PM PDT * At 521 PM PDT, Doppler radar indicated thunderstorms producing heavy rain 5 miles northwest of Lake Elsinore over the Holy Fire burn area. Flash flooding will likely begin shortly. In addition, excessive rainfall will likely result in debris flows within and downstream of the Holy Fire burn scar. The debris flow can consist of rock, mud, vegetation and other loose materials. Radar indicated instantaneous rainfall rates of up to 6/10 inch per hour. * Some locations that will likely experience flooding include... Western Lake Elsinore, Temescal Valley, Lake Mathews and Ortega Highway. LAT...LON 3376 11735 3364 11740 3367 11753 3380 11748 $$ Maxwell
1 follow-up statement
355 WGUS76 KSGX 020113 FFSSGX Flash Flood Statement National Weather Service San Diego CA 613 PM PDT MON OCT 1 2018 CAC059-065-020122- /O.CAN.KSGX.FF.W.0027.000000T0000Z-181002T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA-Orange CA- 613 PM PDT MON OCT 1 2018 ...THE FLASH FLOOD WARNING FOR RIVERSIDE AND EAST CENTRAL ORANGE COUNTIES IS CANCELLED... The rain over the Holy Fire burn area has ended. Flooding is no longer expected to pose a threat. LAT...LON 3376 11735 3364 11740 3367 11753 3380 11748 $$ Maxwell
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 3:31 PM PDT, 1 hour 53 minutes earlier.
Area forecast discussion, Oct 1, 3:31 PM PDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
331 PM PDT Mon Oct 1 2018
.SYNOPSIS...
Weakening Rosa will move across northern Baja tonight and into
southern Arizona on Tuesday, carrying copious tropical moisture
with it. Some of this will continue moving over Southern
California with a threat of scattered showers and a few
thunderstorms, most numerous over the mountains and deserts
through tonight. The bulk of the moisture will lift away from the
area on Tuesday, though a few showers are still possible. A
Pacific storm will move across Southern California on Wednesday,
with another round of showers and isolated thunderstorms, this
time focused from the coast to the coastal mountain slopes.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Tropical Storm Rosa is seen on satellite imagery as a storm of
stratus right now. The convection around the center has been
sheared off to the north and northeast. Lots of moisture has moved
into Southern California from Rosa. However, even despite the
fact that a moist environment is in place, convection has been
inhibited by an extensive mid-high level cloud deck. Instability
is struggling with MU CAPE at 500-1000 J/KG and little forcing.
Still, there continues to be a possibility of scattered showers
and a few thunderstorms developing. However, rainfall amounts were
lessened given the limited instability. The Flash Flood Watch
continues in effect for the mountains and deserts due to the
continued potential of flash flooding. This includes the Cranston
burn scar where debris flows are possible.
Tonight the moisture will continue in place, but we lose some
instability due to loss of daytime heating. However, there will
continue to be a threat of isolated showers or thunderstorms
throughout the night mountains/deserts, especially through
midnight.
Rosa moisture will lift away from the area on Tuesday as what's
left of the surface circulation finally moves into Arizona. There
will be a possibility of a few showers on Tuesday, focused over
the mountains, but rainfall amounts will be light.
Tuesday night looks mostly quiet with a slight chance of showers.
On Wednesday-Wednesday night, a Pacific storm system will move
across SoCal. This will produce a round of showers, and possibly
a thunderstorm, this time focused from the coast to the coastal
mountain slopes. Timing of heaviest rain potential continues to
look like Wednesday afternoon-evening. This could pose a risk of
debris flows at the Holy and Valley burn scars, but confidence is
too low to issue a Flash Flood Watch at this time.
The system will push out of the area by Thursday with a few light
lingering showers possible, mainly early. Then dry conditions are
expected Friday through the upcoming weekend with temps at or
below average.
&&
.AVIATION...
012030Z...Coastal low clouds are not expected tonight or tomorrow
morning. Scattered to broken clouds 6000-8000 feet are expected
today and tonight, mostly south and east of Orange County. Some
sprinkles or light showers are possible in those areas. Thunderstorms are
possible through tonight across the mountains (excluding the Santa
Ana Mountains) and in the deserts. Slight chance of thunderstorms in
southern coastal San Diego County, but confidence is low at KSAN.
Any thunderstorms could produce gusty erratic winds and heavy
showers briefly reducing visibility. Bases in those storms would be
around 7000 feet MSL with tops as high as 35000 feet MSL.
&&
.MARINE...
Isolated thunderstorms are possible near San Diego today and
tonight, and again across all coastal waters Wednesday afternoon and
evening. Any thunderstorm would produce lightning and could produce
gusty, erratic winds. Otherwise, no hazardous marine weather is
expected through Friday.
&&
.BEACHES...
South swell from Tropical Cyclone Rosa will peak today producing
high surf that will be highest on south facing beaches. Strong
currents will occur at all beaches. The swell and surf will diminish
tonight and Tuesday. See the high surf advisory and surf forecast
for details.
&&
.SKYWARN...
Skywarn spotters please send any flooding reports to us via
established protocals.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until midnight PDT tonight for Apple and
Lucerne Valleys-Coachella Valley-Riverside County Mountains-
San Bernardino County Mountains-San Diego County Deserts-
San Diego County Mountains-San Gorgonio Pass Near Banning.
Beach Hazards Statement through late tonight for San Diego
County Coastal Areas.
High Surf Advisory until 6 AM PDT Tuesday for Orange County
Coastal Areas.
PZ...NONE.
&&
PUBLIC...Gregoria
AVIATION/MARINE...SmallIn the hours before
Local storm report, Oct 1, 3:26 PM PDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
326 PM PDT MON OCT 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HIGH SURF NEWPORT BEACH 33.60N 117.89W
10/01/2018 ORANGE CA COAST GUARD
6-10 FT SURF REPORTED AT NEWPORT BEACH IN
THE 4PM CGR.
&&
CONearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.